ok, I have had high bp for years, and it runs in my family. I have been on different meds, with not much help. I am now on atenolol, and cataprese 3 patches. I am supposed to take niphediprine, but it gives me massive headaches.
So, even with the meds, my BP hangs around 175/120. ok, fine, but lately I am getting some spikes, where it goes to like 200/135. How high is to high to walk around with? I worry about something going wrong, but I have had such high BP for so long that it is just like normal for it to be high. Any ideas?
If you have not been able to get your BP down experimenting with different drugs and several at the same time, and your BP is still up there (your BP is very high indeed), it's possible you may have an undiagnosed kidney or adrenal disorder. Has your doctor ever suggested a renal scan and a special 24-hour urine test?
Bp of 175/120 [more or less sustained] is way too high.
What is your doctor saying?
zuzu, that is quite interesting. I have had bp readings daily at 160-200 for the last two or three yrs. I was worried also and tried many bp meds. Finally with the norvasc my bp readings are 130ish.
Why does it take so long for drs to find a good med? I quite the norvasc due to severe back pain. I love this drug for bp but i must walk to keep glucose readings down. I started clonidine and hope it gives the same benefit as norvasc w/o side effect.
My drs never mentioned renal or adrenal to me, i wonder why.
hi zuzu, thanks for the reply. Well, in April, I ended up with my Dr sending me to the hospital. She figured they could get my bp down (it had spiked way up) and then run some renal tests and other testing while I was there. At first they couldn't get it down, but then they used something else and it came down. WAY down, fast. So I was in hospital for 3days, and all they ended up doing was to monitor my bp, and did take my 24hr urine. No tests done though. I have been to a cardiologist who is baffeled as well. My EKGs are fine.
I guess your doctor, based on all other factors and clinical assessments, really felt that there must be a drug out there for you that would work, without too many side effects. It's not so much that it takes so long for doctors to find a good BP med, it's just that every patient responds differently and no one can predict which of us will experience side effects and/or no response to a particular drug. The Norvasc DID bring your pressure down to acceptable levels. The bad news of course was the fact that the side effects were intolerable for you.
Doctors only become really concerned about secondary hypertension (kidney, adrenals etc) when (forgetting side effects) NO class of drug or combo drops your pressure enough, or if you are symptomatic of a disorder pointing in that direction, or present with high blood pressure at a relatively young age.
So are you saying that no one at the hospital ever ran specific imaging tests on your kidneys?
Ultrasound, CT scans or MRI can reveal cysts or scars caused by kidney disease thereby causing hypertension that doesn't respond well to meds.
A renal artery scan ( I think it's sometimes called a renogram or nuclear scintigram) can show if there is obstruction of the renal artery, the main vessel supplying each kidney. The obstruction is most often due to atherosclerosis, narrowing of the blood vessel due to a buildup of fatty deposits on and under the lining of the artery wall.
Did your cardiologist, while in "Baffled Mode", ever suggest a scan?
You sound like you wrote my bio there. I am on the clonidine. .6 mg PRN and about 4 other things . My bp will still be high.. 200/130 and then drop so low I pass out! Been through all those silly tests about 3 times. I am know with a cardio nurse practic. who has decided after all the tests again, that I have Labile Hyperten. in other words, massive spikes and drops for no reason. But I am having more days lately that my BP stays 'normal' below 200/125. Good luck and remember not all things work the same for everyone!
samanthagr1, do you take all your bp meds at once or spread them out over the day? Massive swings in pressure implies to me that your meds over correct your blood pressure and then slowly wear off to where they don't give you enough control. Have you timed your highs and lows in blood pressure in relation to the times you take your medications? You might want to adjust the timing of your meds to even out your blood pressure.